Alert archive / Oregon / High Surf Warnings in 2015
High Surf Warning 2, NWS Medford, OR
NWS Medford, OR issued this high surf warning at Dec 2, 2015, 2:52 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Dec 3, 2015, 1:00 AM PST. It was in force for 14 hr. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 2, 2015, 2:52 PM PST (22:52 UTC)
- In effect from
- Dec 3, 2015, 1:00 AM PST
- Expired
- Dec 3, 2015, 2:53 PM PST
- In force
- 14 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 3, 2:00 AM PST | NON-TSTM WND DMG | 5 Nnw Brookings, OR | REPORT OF A 60 FOOT NOBLE FIR TREE DOWNED IN A YARD. LOCATION IS APPROXIMATE, AND THE TIMING WAS APPROXIMATELY BETWEEN 2 AND 3 AM. NO STRUCTURAL DAMAGE REPORTED. |
| Dec 3, 5:00 AM PST | HEAVY RAIN 1.15 | Gold Beach, OR | OBSERVER LOCATION 4 MI UP ROGUE RIVER S SIDE. |
| Dec 3, 10:00 AM PST | NON-TSTM WND DMG | Azalea, OR | TREE FELL OVER IN DRIVEWAY. NO REPORTS OF DAMAGE. LOCATION AND TIMING ARE ESTIMATED. |
| Dec 3, 12:00 PM PST | HEAVY RAIN 1.35 | 1 Nnw Lakeside, OR | 18 HOUR (APPROXIMATE) RAIN TOTAL ENDING AT NOON. RAIN BEGAN LAST EVENING. HEAVY RAIN STILL OCCURRING. OBSERVER LOCATION 1.5 MI E. OF PACIFIC OCEAN ADJACENT TO DUNES. |
| Dec 3, 2:00 PM PST | NON-TSTM WND GST 68 | 1 Se Brookings, OR | MEASURED WIND GUST. NO DAMAGE REPORTED. |
| Dec 3, 2:00 PM PST | NON-TSTM WND DMG | 1 S Brookings, OR | CITY MANAGER RELAYED SEVERAL REPORTS OF FENCES DOWN, WINDOW PANES BLOWN IN, AND OTHER DAMAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 10.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 800 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 230 m²/s²
- 0-3 km storm-relative helicity
- 480 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
835 WHUS46 KMFR 022252 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 252 PM PST WED DEC 2 2015 ORZ021-022-031200- /O.NEW.KMFR.SU.W.0002.151203T0900Z-151204T0000Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 252 PM PST WED DEC 2 2015 ...HIGH SURF WARNING IN EFFECT FROM 1 AM TO 4 PM PST THURSDAY... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH SURF WARNING...WHICH IS IN EFFECT FROM 1 AM TO 4 PM PST THURSDAY. * WAVES AND SURF...HEAVY SOUTH TO SOUTHWEST SEAS WILL PRODUCE BREAKERS OF 25 TO 30 FEET ALONG SOUTH FACING SHORELINES. WEST TO NORTHWEST FACING SHORELINES CAN EXPECT 20 TO 25 FOOT BREAKERS. * TIMING...SEAS WILL BUILD THROUGH THIS EVENING, WITH THE HEAVIEST SURF EXPECTED BETWEEN 10 PM TONIGHT AND 4 PM THURSDAY AFTERNOON. * IMPACTS...HEAVY SURF WILL RESULT IN LONG WAVE RUN-UPS...AND CHAOTIC WAVE ACTION AT AREA BEACHES...AND ALONG JETTIES AND EXPOSED AREAS. ALSO...DAMAGING WAVE ACTION IS LIKELY FOR LOW LYING AREAS AND EXPOSED INFRASTRUCTURE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS. && $$
2 follow-up statements
369 WHUS46 KMFR 031112 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 312 AM PST THU DEC 3 2015 ORZ021-022-040000- /O.CON.KMFR.SU.W.0002.000000T0000Z-151204T0000Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 312 AM PST THU DEC 3 2015 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... * WAVES AND SURF...HEAVY SOUTH TO SOUTHWEST SEAS WILL PRODUCE BREAKERS OF 25 TO 30 FEET ALONG SOUTH FACING SHORELINES. WEST TO NORTHWEST FACING SHORELINES CAN EXPECT 20 TO 25 FOOT BREAKERS. * TIMING...THE HEAVIEST SURF EXPECTED BETWEEN NOW AND 4 PM THIS AFTERNOON. * IMPACTS...HEAVY SURF WILL RESULT IN LONG WAVE RUN-UPS...AND CHAOTIC WAVE ACTION AT AREA BEACHES...AND ALONG JETTIES AND EXPOSED AREAS. ALSO...DAMAGING WAVE ACTION IS LIKELY FOR LOW LYING AREAS AND EXPOSED INFRASTRUCTURE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS. && $$
401 WHUS46 KMFR 032253 CFWMFR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 253 PM PST THU DEC 3 2015 ORZ021-022-040000- /O.CAN.KMFR.SU.W.0002.000000T0000Z-151204T0000Z/ SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- 253 PM PST THU DEC 3 2015 ...HIGH SURF WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE HIGH SURF WARNING. * SURF WILL REMAIN HIGH... BUT NO LONGER POSES AN IMMEDIATE THREAT. $$
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this high surf warning went out at Dec 2, 12:30 PM PST, 2 hours 22 minutes earlier.
Area forecast discussion, Dec 2, 12:30 PM PST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
1230 PM PST WED DEC 2 2015
.DISCUSSION...UPDATE. THINGS CONTINUE ON TRACK WITH THE UPCOMING
SYSTEM. WITH MODELS CONTINUING TO SHOW 700 MB WINDS NEAR 80 KT WILL
LIKELY BE ADDING THE CASCADES TO THE WIND WARNING. SVEN
PREVIOUS DISCUSSION...A FRONT HAS MOVED INLAND THIS MORNING AND IS
NOW ROUGHLY ALONG THE CASCADES. RAIN WILL BE DIMINISHING TO SHOWERS
ON MUCH OF THE WEST SIDE THIS MORNING. SNOW IS CHANGING TO RAIN IN
THE CASCADES AS SNOW LEVELS RISE THIS MORNING. EAST OF THE CASCADES,
CAMERAS SHOW THAT SNOW IS CHANGING TO FREEZING RAIN AND THEN RAIN
FROM WEST TO EAST AS TEMPERATURE WARM. IT IS STILL COLD ENOUGH OVER
LAKE AND MODOC COUNTIES FOR A LITTLE MORE SUBSTANTIAL FREEZING RAIN
BEFORE IT WARMS UP THIS MORNING. WINTER WEATHER ADVISORIES REMAIN IN
EFFECT IN THESE AREAS THROUGH MID MORNING.
THIS FRONT WILL STALL AND WASH OUT OVER OUR AREA TODAY WITH
PRECIPITATION DIMINISHING. THE EXCEPTION WILL BE ALONG THE CURRY
COAST WHERE UPSLOPE FLOW WILL LIKELY KEEP RAIN GOING MUCH OF THE
DAY, HOWEVER IT WILL DECREASE IN INTENSITY. A RATHER VIGOROUS
UPPER WAVE WILL RIDE ALONG THE FRONT THIS EVENING AND BRING
ANOTHER SHOT OF MODERATE TO HEAVY RAIN TO MAINLY WEST SIDE AREAS.
WINDS WILL START TO PICK UP, AND DOWNSLOPE FLOW INTO THE ROGUE
VALLEY WILL LIKELY PREVENT RAIN FROM FALLING IN MEDFORD PROPER,
BUT THE REST OF THE WEST SIDE WILL GET WET AGAIN THIS EVENING.
RAIN WILL MOVE BACK OFFSHORE FOR THE MOST PART LATER TONIGHT INTO
THURSDAY MORNING AS A VERY STRONG LOW PRESSURE SYSTEM DEVELOPS
ALONG THE FRONT. AS EXPECTED, THE EUROPEAN MODEL IS NOW ON BOARD
WITH THE NORTH AMERICAN MODELS, AND ALL SHOW A VERY STRONG LOW
COMING INSIDE 130W. ALL SHOW THE LOW CENTER TO BE SUB-995 MB AND
THE STRONGEST ARE THE 02/00Z CANADIAN AND THE 02/06Z GFS BOTH OF
WHICH SHOW A 989 MB LOW. IT IS NOTABLE THAT THE CENTRAL PRESSURE
OF THE LOW DROPS AT A RATE OF ABOUT 1MB/HR TONIGHT INTO THURSDAY
MORNING. WHILE THE LOW WILL NOT TECHNICALLY "BOMB OUT" (I.E. IT
WON'T DROP THE FULL 24 MB IN 24 HOURS THAT DEFINES A
METEOROLOGICAL BOMB), IT WILL BE BRIEFLY DROPPING AT THAT KIND OF
RATE.
THIS HAS ALL THE HALLMARKS OF A WIND STORM FOR OUR AREA,
ESPECIALLY ALONG THE COAST, THE SHASTA VALLEY, AND EAST SIDE.
HOWEVER, STRONG DOWNSLOPING IS EXPECTED TO BRING STRONG WINDS TO
THE SURFACE IN THE ROGUE VALLEY AS WELL. THERE ARE STILL VERY
SLIGHT TIMING DIFFERENCES BETWEEN MODELS, BUT THE LOW WILL MAKE
ITS CLOSEST APPROACH AROUND 18Z (NOON) THURSDAY JUST OFF CAPE
BLANCO. STRONG WINDS ARE THUS EXPECTED ON THE WEST SIDE AND SHASTA
VALLEY THURSDAY MORNING INTO THE AFTERNOON, AND THEN JUST A LITTLE
LATER EAST OF THE CASCADES AS A STRONG UPPER JET MOVES THROUGH.
HIGH WIND WARNINGS AND ADVISORIES REMAIN IN EFFECT. IF ANYTHING,
WE WILL LIKELY NEED ADVISORIES FOR THE REST OF THE WEST SIDE AS
THERE DOESN'T APPEAR TO BE ANYTHING HINDERING WINDS THROUGH THE
ILLINOIS AND UMPQUA BASINS AS WELL. IN THE MEAN TIME, I'VE
INCREASED WINDS OVER THE ENTIRE AREA FOR THURSDAY.
THE HEAVIEST RAIN IS EXPECTED ALONG THE SOUTH COAST WITH THIS
SECOND SYSTEM, BUT INLAND AREAS WILL GET WET EVENTUALLY AS WELL.
THE BIGGEST CHALLENGE WITH THE FORECAST FOR THURSDAY IS THE SNOW
POTENTIAL AROUND MT. SHASTA CITY. WHILE IN GENERAL, SNOW LEVELS
WILL BE ABOVE 5000 FEET THURSDAY, HEAVY PRECIPITATION ON SOUTH
FLOW IN THE SHASTA AREA HAS THE EFFECT OF DRAGGING SNOW LEVELS
MUCH LOWER. MODEL THERMODYNAMICS ARE RIGHT AT THE THRESHOLD FOR
SNOW IN THE SHASTA AREA ON THURSDAY. TYPICALLY, WE NEED STRONG
SOUTH FLOW, 1000-700 MB THICKNESSES AT OR BELOW 2884 M, AND 850
TEMPERATURES AT OR BELOW +2C. MODELS CURRENTLY SHOW ALL OF THOSE
THINGS. THE ONLY LIMITING FACTOR MAY BE THAT WINDS ARE NOT ALIGNED
WELL OUT OF THE SOUTH (UPPER LEVEL WINDS ARE TOO WESTERLY).
NEVERTHELESS, SNOW HAS BEEN FORCED BACK INTO THE FORECAST IN THE
MT. SHASTA AREA. THERE IS NOT ENOUGH CONFIDENCE TO GO WITH A WATCH
YET, BUT THIS WILL BEAR WATCHING. IF THE MODELS GET MUCH WETTER OR
COLDER, WE CERTAINLY WILL NEED SOME HEADLINES FOR SNOW.
SHOWERY WEATHER MAY CONTINUE INTO FRIDAY ON THE WEST SIDE, BUT IN
GENERAL FRIDAY WILL BE A BREAK BEFORE THE NEXT SYSTEM IN THIS VERY
ACTIVE PATTERN ARRIVES SATURDAY. THE PREVIOUS EXTENDED DISCUSSION
FOLLOWS FOR REFERENCE. -WRIGHT
LONG TERM DISCUSSION FROM THE TUESDAY AFTERNOON AFD...SATURDAY
THROUGH TUESDAY NIGHT. AN ACTIVE WEATHER PATTERN CONTINUES INTO
THE EXTENDED...WITH A SLOW-MOVING FRONTAL BOUNDARY AND ATMOSPHERIC
RIVER JUST OFFSHORE SATURDAY MORNING. SATURDAY WILL FEATURE GUSTY
SOUTH WINDS ACROSS MUCH OF THE FORECAST AREA...ESPECIALLY OVER THE
COASTAL WATERS AND AT THE COAST. A DEEP UPPER LOW OVER THE GULF OF
ALASKA WILL SHIFT EASTWARD AND HELP SHOVE THE FRONT INLAND ON
SUNDAY. THIS SHOULD BRING PRECIPITATION TO AT LEAST AREAS ALONG
AND WEST OF THE CASCADES. OPERATIONAL MODELS ARE IN GOOD AGREEMENT
WITH THE TIMING OF THIS SYSTEM...AND WITH THE OVERALL INTENSITY.
ENSEMBLE MEMBERS ARE ALSO IN GOOD AGREEMENT. SNOW LEVEL ON SUNDAY
SHOULD BE AROUND 5500 FEET DURING THE BRUNT OF THE PRECIPITATION.
A BREAK IN PRECIPITATION IS EXPECTED LATE SUNDAY INTO EARLY MONDAY
MORNING BEFORE ANOTHER SYSTEM MOVES IN MONDAY AFTERNOON. NOTE THAT
CONFIDENCE IS LOWER WITH TIMING AND DETAILS FOR THIS FRONT. IT IS
LIKELY THAT SNOW LEVELS WILL BE 6000 FEET OR HIGHER AS WARM FRONTAL
PRECIPITATION MOVES OVER THE AREA ON MONDAY. TUESDAY WILL LIKELY
FEATURE A BREAK IN PRECIPITATION.
OF NOTE IS THE MESSAGE IN THE LATEST CLIMATE PREDICTION CENTER (CPC)
OUTLOOK FOR WEEK 2. CPC IS CALLING FOR INCREASED CHANCES FOR ABOVE
NORMAL PRECIPITATION AND ABOVE NORMAL TEMPERATURES FOR THIS TIME
PERIOD. THIS COULD MEAN...IF TEMPERATURES AREN'T SIGNIFICANTLY ABOVE
NORMAL...THAT MOUNTAINOUS AREAS COULD SEE MUCH-NEEDED INCREASED
SNOWPACK DURING THIS TIME PERIOD. -NSK
&&
.AVIATION...FOR THE 02/12Z TAF CYCLE...WIND SPEED SHEAR WILL BE THE
MAIN IMPACT FOR THE TAF PERIOD AT THE COAST, INCLUDING NORTH BEND,
ROSEBURG AND MEDFORD. HOWEVER, THERE IS A CHANCE WINDS ALOFT COULD
BRIEFLY DECREASE THIS AFTERNOON AT ROSEGURG AND MEDFORD AND KEEP
WIND SPEED SHEAR OUT. THIS WILL NEED TO BE LOOKED AT AGAIN LATER
THIS MORNING. IN FACT THERE'S A CHANCE SOME OF THE STRONGER WINDS
COULD SURFACE AT MEDFORD AIRPORT TOWARDS 12Z THURSDAY. MVFR AND
LOCAL IFR CONDITIONS WILL PREVAIL AT THE COAST THIS MORNING WITH A
CHANCE FOR IMPROVING CONDITIONS TO VFR THIS AFTERNOON. VFR
CONDITIONS SHOULD BE THE PREDOMINATE CONDITION FOR INLAND LOCATIONS,
HOWEVER COULD NOT RULE OUT BRIEF MVFR CIGS IN RAIN THIS MORNING WITH
MOUNTAINS PARTLY OBSCURED. CIGS WILL LOWER TO MVFR WITH LOCAL IFR AT
THE COAST TONIGHT. VFR CONDITIONS WILL PREVAIL TONIGHT FOR INLAND
LOCATIONS, BUT BRIEF MVFR CIGS ARE POSSIBLE AT ROSEBURG. -PETRUCELLI
&&
.MARINE....MARINE...UPDATED 230 AM PST WEDNESDAY 2 DEC 2015...AN ACTIVE
PATTERN IS EXPECTED FOR THE NEXT 7-10 DAYS WITH A SERIES OF FRONTS
MOVING THROUGH THE WATERS. WE'LL CATCH A RELATIVE BREAK IN WINDS AND
SEAS THIS MORNING AS THE FIRST FRONT PUSHES INLAND. THE SECOND FRONT
IS ALREADY TAKING SHAPE WEST OF THE WATERS AND WE'LL SEE WINDS AND
SEAS INCREASE ONCE AGAIN STARTING THIS AFTERNOON. THE NAM/GFS AND
CANADIAN ARE IN PRETTY GOOD AGREEMENT SHOWING A DEEPENING LOW INSIDE
OF 130W LATE TONIGHT INTO THURSDAY MORNING. EVEN THE EC IS CATCHING
ON TO THIS AND HAS THE LOW PLACED IN A SIMILAR POSITION AS THE EC.
THEREFORE IT'S A GOOD BET WE'LL HAVE STORM FORCE WINDS AND EXTREMELY
HEAVY SEAS AT THAT TIME. RIGHT NOW, IT LOOKS LIKE THE STRONGEST WINDS
AND SEAS WILL BE BETWEEN 4 AM AND 11 AM PST, BUT THE TIMING COULD
VARY WITH FUTURE MODEL RUNS. ALSO THE MODELS SUGGEST A WEAK OFFSHORE
COMPONENT, SO IT'S POSSIBLE WINDS MAY NOT BE AS STRONG RIGHT ALONG
THE COAST, ESPECIALLY NORTH OF CAPE BLANCO. LATER SHIFTS WILL NEED
TO REEVALUATE THIS. WINDS AND SEAS WILL DECREASE THURSDAY AFTERNOON
AND EVENING AS THE LOW CENTER MOVES INLAND AND WEAKENS. WEAK HIGH
PRESSURE WILL BUILD INTO THE WATERS FRIDAY WITH WINDS NOT EXPECTED
TO BE STRONG, BUT A WEST SWELL WILL INCREASE RESULTING IN AT LEAST
SMALL CRAFT CONDITIONS. THE NEXT FRONT WILL ARRIVE SATURDAY BRINGING
ANOTHER ROUND OF MODERATE TO STRONG WINDS AND HEAVY SEAS.
-PETRUCELLI
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING FROM 4 AM TO 10 PM PST THURSDAY FOR
ORZ030-031.
WINTER WEATHER ADVISORY UNTIL 10 AM PST THIS MORNING FOR
ORZ029>031.
HIGH WIND WARNING FROM 10 PM THIS EVENING TO 1 PM PST THURSDAY
FOR ORZ021-022.
HIGH WIND WARNING FROM 10 PM THIS EVENING TO 4 PM PST THURSDAY
FOR ORZ026.
WIND ADVISORY FROM 4 AM TO 10 PM PST THURSDAY FOR ORZ029.
CA...HIGH WIND WARNING FROM 4 AM TO 10 PM PST THURSDAY FOR CAZ085.
WINTER WEATHER ADVISORY UNTIL 10 AM PST THIS MORNING FOR
CAZ083>085.
HIGH WIND WARNING FROM 10 PM THIS EVENING TO 4 PM PST THURSDAY
FOR CAZ081.
WIND ADVISORY FROM 4 AM TO 10 PM PST THURSDAY FOR CAZ083-084.
PACIFIC COASTAL WATERS...STORM WARNING FROM 7 PM THIS EVENING TO 4 PM
PST THURSDAY FOR PZZ350-356-370-376.
GALE WARNING UNTIL 7 PM PST THIS EVENING FOR PZZ350-356-370-376.
HAZARDOUS SEAS WARNING UNTIL 7 PM PST THIS EVENING FOR
PZZ350-356-370-376.The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 2, 12:58 PM PST | Flood Watch | MFR | Curry | 27 hr |
| Dec 2, 3:13 PM PST | Winter Weather Advisory | MFR | Douglas, Jackson, Josephine, Klamath | 43 hr |
Nearby
High Surf Warnings in Oregon, 2015Every high surf warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.